Drug Interaction Warning: Saquinavir/Ritonavir and Rifampin
February 8, 2005
Roche Laboratories Inc. has issued a "Dear Health Care Provider" letter (PDF) to communicate an important drug interaction warning for saquinavir/ritonavir, used as part of combination therapy for treatment of HIV infection:
Drug-induced hepatitis with marked transaminase elevations has been observed in healthy volunteers receiving Rifampin* 600 mg once daily in combination with Ritonavir 100 mg/Saquinavir 1000 mg twice daily (Ritonavir boosted Saquinavir).
As a result of high incidence of hepatotoxicity in a Phase I, randomized, open-label, multiple-dose clinical pharmacology study in healthy volunteers, Roche now advises prescribers that:
Roche is collaborating closely with the U.S. FDA (Food and Drug Administration) on this issue, and appropriate changes to the package insert will be made as soon as possible.
Health care professionals are encouraged to report any unexpected events associated with the use of saquinavir/ritonavir directly to Roche Laboratories at 1-800-526-6367 or to the FDA MedWatch program by phone at 1-800-FDA-1088, by fax at 1-800-FDA-0178 or by mail (MED WATCH, 5600 Fishers Lane, Rockville, MD 20852-9787).
This article was provided by U.S. Food and Drug Administration. Visit the FDA's website to find out more about their activities and publications.